Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva sleeping problems
Dec 27, 2000

Doctor;I've been having problems sleeping due to really vivid dreams,every morning i feel like I haven't even slept.My Doctor put me on both Viramune 400mgs and Sustiva 800mgs as well as epivir and ziagen;he said that been on both sustiva and viramune lessens the risk of resistance to that group of drugs.Is it possible to stop taking Sustiva without it affecting the viramune.I don't have much confidence in my Doctor has he missed diagnosed advanced lymphoma as been a serve reaction to medications and wanted to take me off all my medications,I refused to go off meds and after insisting that i had lymphoma that he started ordering the appropriate tests.I am now half way through chemotherapy Macop-b and it's not the right time to switch Doctors.I have always found this site as very informative and helps me be more active in my care,thank you.

Response from Dr. Boyle

There is recent data suggesting that the combination of Viramune and Sustiva is very effective when given with NRTIs (such as Epivir and Ziagen). You don't mention how long you have been on the medications (most Sustiva related side effects go away after a few weeks), what medications you have already been on or what your viral load and CD4 count were prior to and after starting therapy, important facts when you are considering a medication change and balancing viral suppression and immune reconstitution against side effects. Before discontinuing the Sustiva, I would try using something for your sleeping problems (for example, Benadryl, Ambien or Ativan) and/or changing the Sustiva so that you are taking it in the morning rather than at night (some of my patients with sleeping or dream problems on Sustiva have found that they can do this without incurring other side effects and that the sleeping problems go away). If all this fails, or if you decide you simply want to stop Sustiva, you should discuss this with your doctor (or a new doctor if you lack confidence in your current one), but this is not something that should be done lightly. BB

Brian Boyle, M.D., J.D.



Previous
Recently diagnosed - looking to the future
Next
Drug holiday

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement